Experience with Elavil?

Discussion in 'Fibromyalgia Main Forum' started by Pryna, Sep 24, 2003.

  1. Pryna

    Pryna New Member

    I have been prescribed Elavil and I have read nothing but negative reports on it, including significant weight gain and drowsiness. These are two things I will not be able to tolerate, as I am already exhausted all the time and fighting my weight. It was prescribed to help my energy though, I supose by improving sleep. Anyone having experience with taking it I would love to hear from you.
    Pryna
  2. KayL

    KayL New Member

    Many here say they gained weight on Elavil. I've taken it during several periods of my life. I've been taking it for a year at night to help me sleep. I was taking Zanaflex with it, but the Zanaflex makes me hallucinate. A few weeks ago my doc switched me to Trazadone, in hopes it would work better than the Elavil, but the Trazadone just hyped me up, so I went back to the Elavil.

    I have noticed the past few months however, that I crave sweets, and I attribute that to the Elavil. But there is no doubt, it DOES help me sleep, so that's what I'm sticking with for now.

    Karen
  3. suz41

    suz41 New Member

    Hi Pyrna:

    Elavil does cause morning grogginess and weight gain in some people, however it does help with restorative sleep at low doses. See if doc is willing to start you at the lowest possible dose. If you have alot of side effects there are other meds such as Ambien or Soma or Klonopin that you could ask about that help with sleep, restless legs (Klonopin) and anxiety. However, these meds can create dependency problems in some peopl(I sound like a TV commercial) so you would want to talk to your doctor or pharmacist about it first. The other alternatve is to try herbal products, many people with FM use Valerian, or Lemon Balm and I think there are others natural products. If you decie to go that route read up on them to make sure they are safe for you, and purchase the product from reliable Natural supplement sources. Hope this wasn't to much info at one time. Happy sleeping.

    Suz
  4. Chelz

    Chelz New Member

    Hi, I was on Elavil before my fibromyalgia diagnosis, gained a ton of weight had bad palpitations from it. I did sleep better, but it was a drugged fake kind of sleep. Please reconsider this medication, Elavil is an old tricyclc antidepressant and shouldn't be used for energy.

    I am so appalled that doctors would hand out these drugs for energy, they were not tested for this purpose and certainly not tested for long term use in chronic illnesses. If you do decide to try it, try a very low dose. Elavil made me feel more tired and lethargic, and the weight was horrible, I nor anyone else needs a significant weight problem on top of fibro, yikes. Just my opinion, good luck to you. Hugs, Chelz.
  5. goosedog

    goosedog New Member

    Pryna,
    Six years ago a doctor of mine put me on elavil because he said my problems were all in my head and I was depressed. I took it for three months and it made me very sick. It caused tacacardia, dizzyness, and a lot of other bad things. I finally stopped taking it and changed doctors. Since then I have been diagnosed with fm, mcs and cfids and mercury poisioning. As far as helping with just fm I can't say for sure. In my opinion it can be a dangerous drug. I have adverse reactions to most medications, however, and you may tolerate it well. My best advise it go with how it makes you feel and not with the doctors opinion necessarly. They aren't you. Neither are they all knowing. As a side note It did help me sleep but waking up in the morning wasn't easy.
    Good luck,
    Goosedog
  6. lightspirit

    lightspirit New Member

    Dear Pryna,
    If you are afraid of weight gain, do not take Elavil.
    It will make you drowsy, flat, tired and fat!
    I took it many years ago and it took me years to loose the weight, it also kept working for months after I stopped taking it.
    They all suggest it as it can help with chronic pain, but then so do other anti-depressant including the SSRI drugs like Zoloft, Prosac and my personal favourite, St Johns Wort which is virtually free of side effects. Other SSRI's will stop you sleeping after about six weeks.
    For sleep I suggest Ambien is the way to go, it works.
    For pain, Oxycontin
    For weight loss, low carb, high protein and daily yoga or pilates or walking ( I have just lost 50 lbs doing this)
    For muscle spams, very small doses of Baclofen which is a drug used by people with MS or 5mg valium.
    That's my opinion and it all works for me.
    Enjoy!
    Lightspirit - reply with any other questions you may have, happy to help you.
  7. EllenComstock

    EllenComstock New Member

    I was on Elavil for nine months to help me sleep at night. I was put on a low dose-10 mg. At first it seemed like it was helping me to sleep on some nights, but at time went on it helped less and less. And, yes, the weight gain was a problem for me, too! I was constantly wanting to eat! And the things I craved were not celery and broccoli!

    Ellen
  8. Dara

    Dara New Member

    It made me so sleepy during the daytime that I would fall alseep at my desk at work even during a phone conversation. I had to come home at lunchtime to take a nap, and after work I would walk in the front door and literally fall on the bed, almost like passing out. also, when it affected me that way, I would wake up from my heart beating so fast it would literally shake the bed. As soon as I stopped the Elavil all of these symptoms stopped. I know it has worked well for some people, you might be one of the lucky ones.

    Dara
  9. Kerplett

    Kerplett New Member

    Pryna,

    This board is SO wonderful, but sometimes there's TOO much information to sort through!! I think you should give the Elavil a try for a few weeks and see if it helps you. My doctor gave me Elavil to help with the same symptoms - I need more restorative sleep so I'm not so tired and achey during the day. Many people have great results with both better sleep and less pain when taking Elavil in small doses. I was hoping it would help me, and I think it did improve my sleep a little, but it gave me such terrible dry mouth that I stopped taking it. The dry mouth was, however, the only negative side effect I experienced. I was not groggy or "hungover" in the morning and it did not change my eating habbits. I just had to drink a TON of water during the day to counteract the drying effect the drug had on me. Good luck - give it a try, maybe it'll be just the help you need!!

    kerplett
  10. JP

    JP New Member

    has been a miracle medicine for me. My doctor gave me this medicine well over a year ago for nerve pain and sleep. I was waking up numb from the hips down and also had terrible pain related insomnia. I noticed a difference with sleep and nerve pain after my first dose. I am on a high dose, 75mgs before bed. I started with 10mgs. I will stay with this medicine as long as it continues to help.

    Good luck to you...Jan
  11. kfsunshine

    kfsunshine New Member

    I was only taking 10mg and it helped me sleep and with the pain but I got bad palpatations and racing beats from taking it after a month and a half so I had to stop... it was too uncomfortable to deal with.
    SS :)
  12. AllTheWay2Heavn

    AllTheWay2Heavn New Member

    I've been through the experiences with Elavil and Nortriptiline and niether turned out very positive. Old school anti depressants like those are used because in low dosages they act as pain blockers. In addition, typically, most will help will sleep. But as you said, and as most people experience, mornings suck out loud. I also noticed that I became less motivated and therefore more depressed. I suffer from constant cervical neck, shoulder and back pain and average anywhere from 15-18 headaches a month. Of those headaches 1-3 end up as migraines. I sincerely understand the need for pain management and have been fortunate to work in a field that has allowed me some knowledge of medications. Unfortunately what works for one person will not always work for others. I can tell you what has decreased my headaches to 1 a month and has minimized my pain to a more tolerable level. In addition I have no difficulty with waking up in the morning. My doctor perscribed Topamax which is an anti-convulsant. There are many mixed reports on side effects but most are more bothersome than serious. In my experience, given time, most symptoms disappeared. Symptoms include weight loss, taste change, tingling in hands and feet, short term memory. Again.... not all medications are right for everyone but I have experienced some success with this medication.